Alert archive / Connecticut / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 116, NWS Albany, NY

August 20, 2004Northwest Hills Planning Region, Connecticut

NWS Albany, NY issued this severe thunderstorm warning at Aug 20, 2004, 4:15 PM EDT for Northwest Hills Planning Region, Connecticut. It was in force for 60 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 20, 2004, 4:15 PM EDT (20:15 UTC)
Expired
Aug 20, 2004, 5:15 PM EDT
In force
60 min
Issued by
NWS Albany, NY
Area
Counties, with a storm outline in the text

County Northwest Hills Planning Region, CT

The radar

The Brookhaven radar (KOKX), 100 km from the middle of the area, began a volume at 20:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 20, 4:40 PM EDTTSTM WND DMGNorthville, CTLARGE TREE LIMBS DOWN
Aug 20, 4:40 PM EDTTSTM WND DMGNorthville, CTLARGE TREE LIMBS DOWN
Aug 20, 4:47 PM EDTHAIL 0.75New Milford, CT
Aug 20, 4:47 PM EDTHAIL 0.75New Milford, CT

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 25 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 12:00Z, 8.3 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 12:00Z on 2004-08-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1840 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 12:00Z on 2004-08-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 68 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1840 J/kg
Mixed-layer CIN
-79 J/kg
Mixed-layer LCL
925 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
68 m²/s²
0-3 km storm-relative helicity
80 m²/s²
Significant tornado parameter
0.4
Supercell composite
2.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KALY 202015
SVRALY
CTC005-202115-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ALBANY NY
415 PM EDT FRI AUG 20 2004

THE NATIONAL WEATHER SERVICE IN ALBANY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LITCHFIELD COUNTY IN NORTHERN CONNECTICUT

* UNTIL 515 PM EDT

* AT 414 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  GAYLORDSVILLE...OR ABOUT OVER PAWLING...AND MOVING EAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  GAYLORDSVILLE BY 425 PM EDT
  7 MILES SOUTH OF KENT BY 430 PM EDT
  NEW MILFORD BY 435 PM EDT
  NEW PRESTON BY 445 PM EDT

LAT...LON 4168 7363 4154 7355 4157 7318 4178 7326

$$

LAPENTA/OKEEFE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 20, 4:10 PM EDT, 5 minutes earlier.

Area forecast discussion, Aug 20, 4:10 PM EDT, 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
410 PM EDT FRI AUG 20 2004

WORKZONES OUT AS WELL AS ISC GRIDS. DUE TO BEING IN SEVERE
MODE...THE ZONES WILL BE A LITTLE LATE.

.SYNOPSIS...THE REMNANTS OF A STATIONARY FRONT WERE DRAPED ACROSS
THE NORTHERN BERKSHIRES...JUST SOUTH OF THE CAPITAL DISTRICT AND
TRAILING SOUTHWEST SOUTH CENTRAL NEW YORK AND CENTRAL
PENNSYLVANIA...THEN INTO THE LOWER OHIO VALLEY. A STORM RIDING ALONG
THIS BOUNDARY...WILL MOVE NORTHEAST FROM THE OHIO VALLEY...THROUGH
THE LISTENING AREA OVERNIGHT...AND TO OUR EAST BY LATE SATURDAY.
LARGE CANADIAN HIGH PRESSURE WILL BUILD IN BY SUNDAY AND LINGER INTO
MONDAY.

&&

.SHORT TERM (TONIGHT THROUGH MONDAY NIGHT)...CONVECTION HAS FORMED
CLOSE TO THE AFOREMENTIONED BOUNDARY. SO FAR...THE BIGGEST CELL...BY
FAR...HAS BEEN OVER WORCESTER COUNTY WITH A MAXIMUM VIL OF 77 GOLF
BALL SIZED HAIL HAS BEEN REPORTED WITH THIS CELL AS OF THIS WRITING.
SCATTERED CELLS OVER OUR AREA TO THE SOUTH HAVE JUST PULSED UP AND
WE HAD OUR VERY FIRST SEVERE REPORT IN HOPEWELL JUNCTION. SPC HAS
PLACED THE SOUTHERN PORTION OF OUR CWA IN A SEVERE THUNDERSTORM
WATCH UNTIL 700 PM.

MEANWHILE...A LARGE SYNOPTIC RAIN EVENT IS ENCROACHING UPON SW NY
AND HEADED RIGHT FOR US LATER TONIGHT. THIS RAIN IS THE RESULT OF
THE AFOREMENTIONED SURFACE WAVE GENERATING A GENERAL OVERUNNING AND
CYCLONIC UPWARD MOTION...AND BEING ADDED BY AN ENHANCE LOW LEVEL
JET. THE MODELS INDICATE UP TO A 50+ H50 JET. IN REALITY...IT MIGHT
BE A LITTLE LESS...CLOSER TO 40...BUT STILL CAPABLE OF PRODUCING
ISENTROPIC LIFT.

THE STORM WILL DRAG A MUCH MORE INVIGORATED COLD FRONT ACROSS THE
REGION ON SATURDAY. ANY LEFTOVER SHOWERS AND STORMS SHOULD BE A
THING OF THE PAST BY LATE IN THE DAY. MUCH DRIER AIR WILL INFILTRATE
THE REGION. AS THE CANADIAN HIGH SETTLES INTO OUR REGION ON
SUNDAY...THAT DAY LOOKS TO BE ONE OF THE BEST WEATHER DAYS OF THE
YEAR...WITH LOW HUMIDITY...MODERATE TEMPS...LIGHT WIND AND LITTLE IF
ANY CLOUD COVER. BY MONDAY...THE HIGH WILL WEAKENED AS IT MOVES TO
THE EAST...GIVING US A MEAGER SW FLOW. STILL LOOKS TO BE A NICE DAY
ALTHOUGH PERHAPS A FEW MORE CLOUDS AND BIT MORE HUMIDITY. BY
MONDAY...A WEAK BACK DOOR FRONT WILL TRICKLE THROUGH THE REGION.
WITH NO UPPER AIR SUPPORT...LITTLE OR NO MOISTURE AND THE FACT THAT
MOST OF ITS PASSAGE WILL BE AT NIGHT...WAS ENOUGH TO CONVINCE US TO
KEEP OUR AREA DRY.

.LONG TERM (TUESDAY THROUGH FRIDAY)...THE LONG RANGE MODELS CONTINUE
TO FORECAST A LONG WAVE PATTERN CHANGE DURING THIS TIME FRAME. THE
ETERNAL RIDGE OVER ALASKA LOOKS TO BE REPLACE BY A TROUGH. AT THE
SAME THE UPPER LEVEL BLOCK OVER GREENLAND SHIFTS SOUTHWEST TO BUILD
THE MORE TYPICAL BERMUDA HIGH OVER THE SOUTHEAST. IT LOOKS LIKE A
BIG WARMUP TO US. HOWEVER...AS USUAL...A FLY IN THE OINTMENT
REMAINS. ANOTHER SURFACE HIGH OFF THE COAST OF MAINE (THE IMPETUS
FOR OUR BACK DOOR COLD FRONT MONDAY NIGHT INTO TUESDAY) MIGHT
ENHANCE MORE OF A SE FLOW WHICH COULD KEEP CLOUDS AND LOWER TEMPS
AROUND. RIGHT NOW...OUR EXTENDED IS A COMPROMISE BETWEEN THESE TWO
POSSIBILITIES. IN OTHER WORDS...IF CLOUDS AND SE FLOW ENHANCE...OUR
NUMBERS WILL BE TOO WARM...BUT IF THE UPPER AIR RIDGE IS CLEAN...
TEMPERATURES MIGHT BE HIGHER. EITHER WAY...WE CONTINUE WITH A MAINLY
DRY THEME...ONE OF THE DRIEST EXTENDED FORECAST IN A LONG LONG
TIME.

&&

.AVIATION...VFR CONDITIONS INTO THIS EVENING EXCEPT MVFR TO IFR WITH
CONVECTION...LOCALLY HEAVY RAINFALL. WIDESPREAD RAIN WILL OVERSPREAD
THE REGION TONIGHT RESULTING IN MVFR BY MIDNIGHT THEN LOWERING TO
IFR BY 06Z. SCATTERED CONVECTION EMBEDDED IN THE GENERAL RAIN
ACROSS THE SOUTHERN PORTION OF THE FORECAST AREA GENERALLY FROM 06Z
TO 12Z WHEN THE RAIN SHOULD BE AT ITS HEAVIEST. RAIN WILL MOVE OFF
TO EAST DURING THE MID AFTERNOON WITH RAPIDLY IMPROVING CONDITIONS.
WATCH OUT FOR SOME POSSIBLE LOW LEVEL WIND SHEAR LATER TONIGHT...AND
SOME GUSTY WINDS IN THE IMMEDIATE WAKE OF THE COLD FRONT ON
SATURDAY.

&&

.HYDROLOGY...THE LATEST WORK STATION ETA GIVES UP TO 7 INCHES IN OUR
CWA BASED ON UPSTREAM OBS...THIS LOOKS WELL OVERDONE (HOPEFULLY).
WE ARE THINKING CLOSER TO 2 INCHES OF RAINFALL...WITH OUR MAXIMUM
CORE JUST NORTH AND WEST OF THE CAPITAL DISTRICT. 3-HR FFG VALUES
ACROSS OUR REGION ARE GENERALLY IN THE 3-5 INCHES...WITH NOTICEABLY
LESSER AMOUNTS IN WASHINGTON AND WARREN COUNTIES. AFTER CONSULTING
WITH THE SERVICE HYDROLOGIST...WE DECIDED NOT TO ISSUE A FLOOD WATCH
AT THIS TIME. MORE THAN LIKELY...ANY HYDRO EVENTS OVERNIGHT WOULD BE
MORE OF OUR NEWLY ACQUIRED SMALL STREAM AND URBAN ADVISORY...AS
CONVECTION OVERNIGHT SHOULD BE ISOLATED TO EMBEDDED. ON THE OTHER
HAND...THIS TYPE OF RAINFALL COULD RESULT IN SHARP WITHIN BANK RISES
ON SMALL STREAMS...AND PERHAPS EVEN SOME RISES ON THE LARGE RIVERS
LATER ON.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...SVR THUNDERSTORM WATCH UNTIL 700 PM EDT FOR CTZ001-013.
MA...SVR THUNDERSTORM WATCH UNTIL 700 PM EDT FOR MAZ001-025.
NY...SVR THUNDERSTORM WATCH UNTIL 700 PM EDT FOR
     NYZ048-049-051>054-058>061-063>066.
VT...NONE.
&&

SHORT TERM/LONG TERM...HWJIV
AVIATION...LAPENTA
Hazardous weather outlook, Aug 20, 5:14 AM EDT, 11 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
514 AM EDT FRI AUG 20 2004

CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066-
082>084-VTZ013>015-211100-

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NEW YORK AND WESTERN
NEW ENGLAND.

.DAY ONE...TODAY
SCATTERED THUNDERSTORMS WILL BE POSSIBLE LATE THIS AFTERNOON THROUGH
SATURDAY MORNING...ESPECIALLY SOUTH AND EAST OF ALBANY.  SOME LOCALLY
HEAVY DOWNPOURS WILL BE POSSIBLE AS AN ABUNDANCE OF LOW LEVEL
MOISTURE WILL BE IN PLACE ACROSS THE FORECAST AREA.  AN ISOLATED
STORM OR TWO MAY BECOME STRONG PRODUCING SOME GUSTY WINDS
...ESPECIALLY OVER THE MID HUDSON VALLEY.  A STATIONARY FRONT WILL BE
THE FOCUS FOR ANY CONVECTIVE DEVELOPMENT TODAY.

A WAVE OF LOW PRESSURE WILL MOVE ALONG THIS BOUNDARY ACROSS CENTRAL
NEW YORK INTO UPSTATE VERMONT PRODUCING SHOWERS AND THUNDERSTORMS
WITH A PERIOD OF HEAVY FRIDAY NIGHT. RAINFALL AMOUNTS WILL RANGE FROM
A HALF AN INCH TO AN INCH AND A HALF IN THE OVERNIGHT PERIOD.

.DAYS TWO THROUGH SEVEN...
THERE IS A CHANCE OF SHOWERS AND THUNDERSTORMS LATE SATURDAY MORNING
INTO THE EARLY AFTERNOON AS THE COLD FRONT PASSES THROUGH.  RIGHT
NOW...IT APPEARS THAT THESE THUNDERSTORMS WILL NOT BECOME SEVERE.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.

TAW

In the hours before

Local storm report, Aug 20, 4:07 PM EDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
407 PM EDT FRI AUG 20 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0405 PM     HAIL             HOPEWELL JUNCTION       41.59N 73.80W
08/20/2004  0.75 INCH        DUTCHESS           NY   TRAINED SPOTTER

&&

SND
Special weather statement, Aug 20, 4:14 PM EDT, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
414 PM EDT FRI AUG 20 2004

NYZ047-202100-

...A STRONG THUNDERSTORM WILL MOVE INTO SCHOHARIE COUNTY...

AT 405 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING...SMALL HAIL...WINDS IN EXCESS OF
40 MPH AND FREQUENT LIGHTNING.  THIS STORM WAS LOCATED 19 MILES WEST
OF JEFFERSON...OR ABOUT OVER ONEONTA...AND MOVING EAST AT 25 MPH.

THE THUNDERSTORM WILL BE NEAR...
7 MILES NORTH OF JEFFERSON BY 445 PM EDT
SUMMIT BY 450 PM EDT
RICHMONDVILLE BY 455 PM EDT
COBLESKILL AND 8 MILES NORTHWEST OF BREAKABEEN BY 500 PM EDT

The office that day

Everything else NWS Albany, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 20, 5:12 PM EDTSevere Thunderstorm WarningALYNorthwest Hills Planning Region33 min

Nearby

Severe Thunderstorm Warnings in Connecticut, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.